Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2025, 12:16 PM CDT for Lincoln County, Turner County, Yankton County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2025, 12:16 PM CDT (17:16 UTC)
- Expired
- May 19, 2025, 1:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.3 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WUUS53 KFSD 191716
SVRFSD
SDC083-125-135-191800-
/O.NEW.KFSD.SV.W.0040.250519T1716Z-250519T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1216 PM CDT Mon May 19 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in southeastern South Dakota...
Northeastern Yankton County in southeastern South Dakota...
Turner County in southeastern South Dakota...
* Until 100 PM CDT.
* At 1216 PM CDT, a severe thunderstorm was located over Viborg, or
14 miles south of Parker, moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hurley and Davis around 1220 PM CDT.
Parker and Chancellor around 1225 PM CDT.
Lennox around 1235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 9725 4350 9726 4350 9682 4308 9701
TIME...MOT...LOC 1716Z 192DEG 35KT 4318 9711
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP1 follow-up statement
695
WWUS53 KFSD 191745
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1245 PM CDT Mon May 19 2025
SDC135-191752-
/O.CAN.KFSD.SV.W.0040.000000T0000Z-250519T1800Z/
Yankton SD-
1245 PM CDT Mon May 19 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YANKTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 4315 9712 4350 9721 4350 9682 4311 9700
TIME...MOT...LOC 1742Z 193DEG 42KT 4346 9702 4325 9699
$$
SDC083-125-191800-
/O.CON.KFSD.SV.W.0040.000000T0000Z-250519T1800Z/
Lincoln SD-Turner SD-
1245 PM CDT Mon May 19 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN LINCOLN AND EASTERN TURNER COUNTIES...
At 1242 PM CDT, severe thunderstorms were located along a line
extending from northwest of Chancellor to near Davis, moving north
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lennox, Chancellor and Tea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4315 9712 4350 9721 4350 9682 4311 9700
TIME...MOT...LOC 1742Z 193DEG 42KT 4346 9702 4325 9699
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:55 AM CDT, 6 hours 21 minutes earlier. Its key messages:
- Isolated severe storms will be possible into mid morning. Hail to the size of quarters will be the main concern.
- Strong wind gusts in excess of 50 mph may be possible behind these storms before they exit to the northeast by mid morning.
- A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north.
- Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated.
- After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week.
Area forecast discussion, May 19, 5:55 AM CDT, 6 hours 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 555 AM CDT Mon May 19 2025 .KEY MESSAGES... - Isolated severe storms will be possible into mid morning. Hail to the size of quarters will be the main concern. - Strong wind gusts in excess of 50 mph may be possible behind these storms before they exit to the northeast by mid morning. - A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north. - Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated. - After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week. && .DISCUSSION... Issued at 330 AM CDT Mon May 19 2025 NOW THROUGH WEDNESDAY: Elevated showers with isolated lightning strikes continue to lift to the northeast across the area very early this morning. This out ahead of an upper level trough tracking eastward out of the Rockies and a surface low and attendant boundaries over western Nebraska - with moisture being provided by a 40 to 50 kt low level jet (LLJ) over our area. Current SPC mesoanalysis indicates any appreciable instability and effective shear remaining to the south of our CWA. However, model guidance would suggest elevated instability on the order of 500-1000 J/KG lifting into our area toward daybreak. With effective shear around 30 kts and mid level lapse rates of 7-8 deg C/KM cannot rule out an isolated severe storm with hail to the size of quarters through at least mid morning, before lifting to the northeast with the associated mid level frontogenesis. Wind is a lesser threat with a low level inversion in place. In spite of an inversion, there is at least some concern for the potential of strong easterly winds (possibly 50+ mph) mixing down from the LLJ on the backside of the showers and storms. Nearly every hi- res model shows this potential to some degree - with the HRRR and ARW being the strongest with these winds. That being said, model soundings are less bullish on mixing these gusts down, though it will be something to keep an eye on through the morning hours. Scattered showers and storms will periodically continue through the day as the mid/upper low and trough axis pivots into the northern Plains and the LLJ meanders toward Minnesota. Surface low tracks north through NE during the day. Guidance indicates that we'll see an increase in instability, but also more a little more capping. If we're able to see efficient moisture return with the easterly and southeasterly flow and we're not inhibited by convection to our south, could see a few strong to severe storms near and east of US Hwy 81 during the afternoon and evening hours where instability is highest (over 1500 J/kg). Think that large hail remains the main threat, with damaging wind gusts as the secondary threat. If the surface warm front can move this far north through the day, a tornado may be possible near the boundary - though there is a greater chance of this boundary remaining to the south of our CWA. Showers and storms continue through Tuesday as the low pressure moves off to the east and northwesterly flow aloft remains in place. By Wednesday morning, still expect another area of mid/upper low pressure to develop to our east, which maintains our rain and storm chances through the day Wednesday. Temperatures remain below normal with strong winds through Tuesday night. Easterly winds become northwesterly behind the surface low exiting our area Tuesday and remain breezy Wednesday. Some uncertainty in rainfall totals through this event, mainly stemming from the potential for our moisture return to be cut off by severe weather to our south. Probabilities across the area for over an inch of rain are still high (over 80%); however, believe that ensembles are washing out the nuances of the convection. Some areas could see more than 2" (ensemble probabilities 50-65% for the James Valley and east of I-29), with deterministic guidance showing some locations approaching 3" or more. Given the duration of the event, shouldn't see much in the way of flooding, though heavier rain could lead to localized ponding. THURSDAY: Dry and cool Thursday with weak ridging in place and northwesterly flow aloft. Highs in the 60s. LATE WEEK INTO NEXT WEEKEND: Unsettled weather returns for the end of the week and the weekend as short wave moves through the mid levels followed by troughing for the weekend. Periods of showers and storms return with slightly below average temperatures. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 550 AM CDT Mon May 19 2025 There could be a brief break in showers and isolated thunderstorms through mid morning, but periodic showers and thunderstorms are expected through the TAF period. Exact timing is difficult, and there will be occasional breaks in the precipitation, though left prevailing showers in the TAFs. Late afternoon/evening thunderstorms could produce large hail and erratic thunderstorm winds, with the greater threat residing at KSUX. Ceilings will remain MVFR/IFR through the period. East/southeasterly winds will gust around 35 kts today, then decrease slightly tonight, though remain gusty. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SG/JM AVIATION...JM
Hazardous weather outlook, May 19, 4:02 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 402 AM CDT Mon May 19 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-200915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 402 AM CDT Mon May 19 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated thunderstorms will be capable of producing hail to the size of quarters through mid morning, along with pockets of heavy rain. On the back side of the storms there is a risk of wind gusts of 50 to 60 mph. Additional storms could become strong to severe this afternoon and evening. The main threats would be large hail and damaging winds, with an isolated tornado risk mainly along and south of highway 20 in northwestern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated thunderstorms will continue on Tuesday and Wednesday. Total rainfall amounts of 1 to 3 inches will be possible for the period of Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible.
In the hours before
Special weather statement, May 19, 7:40 AM CDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 740 AM CDT Mon May 19 2025 IAZ002-003-013-014-021-022-032-MNZ081-089-090-191400- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida- Cottonwood-Nobles-Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Cherokee, Storm Lake, Ida Grove, Holstein, Battle Creek, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 740 AM CDT Mon May 19 2025 ...Strong Wind Gusts Behind Showers Early This Morning... Strong wind gusts of 45 to 55 mph may occur on the back side of showers as they exit to the northeast through 9 AM this morning. Loose, unsecured objects such as trash cans and lawn furniture may be blown around, and high profile vehicles may be impacted by these stronger winds. BP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:18 AM CDT | Wind Advisory | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more | 10 hr |
| May 19, 1:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 45 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 22 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.